Jacksonian seizure: A trembling thought
Case presentation: A 22 year old male with a 3-year history of impaired left ventricular function and a past medical history of anthracycline-treated acute myeloid leukaemia was admitted with symptoms of worsening cardiac failure. The patient’s symptoms progressed over 3 months, and included diminished exercise tolerance, orthopnoea, paroxysmal nocturnal dyspnoea, nausea, abdominal pain and diarrhoea. He also described an acute nocturnal episode of severe chest pain, shortness of breath, and involuntary twitching, beginning in the left hand and progressing proximally. The patient was diagnosed with dilated cardiomyopathy - a well-documented side effect of anthracycline therapy.
Conclusion: The exact cause of the patient’s nocturnal episode could not be established, but the features closely resembled those of a Jacksonian seizure. Here, the authors suggest the possibility of an acute arrhythmia secondary to cardiomyopathy, resulting in reduced cerebral perfusion, and a Jacksonian seizure.
Pure Jacksonian seizures are partial focal motor seizures with unilateral clonic movements that start in one muscle group and spread systematically to adjacent groups, reflecting the march of epileptic activity through the motor cortex . We report the case of an interesting patient who presents with a Jacksonian seizure in the setting of decompensated heart failure due to a drug-induced cardiomyopathy. We hypothesise that this may have occurred secondary to reduced cerebral perfusion, caused by a cardiomyopathy-induced acute arrhythmia.
In August 2010, a 22 year old male with a 3-year history of impaired left ventricular function was admitted with symptoms of worsening cardiac failure. His past medical history included acute myeloid leukaemia (AML) treated with 300 mg/m2 anthracycline in 1993. One year later the patient suffered a bone marrow relapse, which was successfully treated with an autologous bone marrow transplant. The patient had no history of seizures. He did not have any risk factors for epilepsy.
On admission, the patient had a three month history of diminished exercise tolerance, orthopnoea, paroxysmal nocturnal dyspnoea (PND), nausea, abdominal pain and diarrhoea. The patient also described an acute nocturnal episode of severe chest pain, shortness of breath, followed by involuntary twitching, beginning in the left hand and progressing proximally, over minutes, to the elbow and subsequently the upper arm and face. There were no reported associated sensory symptoms, and the patient did not lose consciousness. We speculate that this may have occurred during an episode of arrhythmia as a result of his cardiomyopathy.
On examination, the patient was tachycardic and a pansystolic murmur heard was auscultated over the mitral valve. He had an elevated JVP and 3 cm smooth hepatomegaly. ECG revealed no signs of myocardial infarction.
The investigation findings may be seen in Table 1, which shows the hepatic and renal function to be abnormal. Abdominal ultrasound confirmed the presence of hepatic enlargement (16 cm) due to engorgement. Renal ultrasound was normal.
Trans-thoracic echocardiography revealed a reduced left ventricular ejection fraction (LVEF) of 24% using Simpson’s Biplane method, and a dilated left ventricle (LVIDd 6.4cm). Doppler-estimated stroke volume and cardiac output were 20 ml and 2.1 L/min respectively. Gross mitral regurgitation was observed, accompanied by a dilated left atrium.
The patient was diagnosed with drug-induced cardiomyopathy as a long-term side-effect of anthracycline treatment for AML in 1993. The patient was diuresed and consequently lost 6.5 kg in weight, which led to an improvement in his symptoms. He was successfully discharged from hospital on lisinopril 5mgs od, aspirin 75mgs od, frusemide 40mgs od, carvedilol 6.25mgs od, digoxin 62.5 µg od and omeprazole 20mgs od, whilst on the waiting list for cardiac transplant.
The patient’s history and examination were in keeping with a diagnosis of cardiomyopathy. Dilated cardiomyopathy is a well-documented side effect of anthracycline therapy, and results in impaired cardiac function as a reduced efficiency in muscle function accompanied by valve insufficiency . Extra-cardiac manifestations result primarily from diminished cardiac output and venous congestion. Ultimately in this case, this led to symptoms of orthopnoea and PND as a result of left ventricular failure, and abdominal symptoms (due to hepatic engorgement) along with gut oedema as a result of right ventricular failure.
The patient also described involuntary upper limb twitching which gradually spread proximally following an abrupt onset of chest pain and shortness of breath. Whilst we do not have an interictal EEG to confirm conclusively epileptiform activity, nevertheless, the pattern of sequential proximal muscle involvement bears a striking resemblance to a Jacksonian seizure. These seizures were first described in 1863 by the English neurologist, John Hughlings Jackson, and in 1875 he localised the areas in the brain that caused them .
Jacksonian seizures are initiated with abnormal electrical activity within the primary motor cortex . They are unique in that they progressively transmit through the primary motor cortex sequentially. Initially stimulating the fingers, they spread through adjacent areas of the motor homunculus (Figure 1) affecting corresponding muscle groups1.
The differential diagnosis in this case is a limb-shaking transient ischemic attack. These can be easily confused with focal motor seizures but occur almost invariably in the setting of severe carotid occlusive disease. Fisher et al., first described a syndrome of transient limb shaking associated with contralateral carotid stenosis and this phenomenon has since been reported in over 50 cases worldwide [5–11]. However, limb shaking TIAs do not typically present with a Jacksonian march pattern, which is why our patient was diagnosed with a focal motor seizure as opposed to a limb-jerking TIA.
We would postulate that the reduced ejection fractions and cardiac output described in this case resulted in a Jacksonian seizure owing to poor cerebral perfusion. Seizures are not generally seen in the setting of cardiomyopathy; however, here we propose that the reduced cardiac output could precipitate a seizure in this fashion. Preceding the trembling of his upper limb, the patient reported severe chest pain and shortness of breath, which is often indicative of myocardial ischaemia. As there was no evidence of myocardial infarction, it would be reasonable to assume that the under-perfusion of the heart and brain was a result of a transient process, such as ventricular tachycardia.
In conclusion, we present a very unusual case of a Jacksonian type seizure occurring in the setting of a drug-induced cardiomyopathy. Whilst limb jerking TIAs in the setting of cerebral hypoperfusion as a result of carotid occlusive disease have been well-described in the literature, a jacksonian march seizure as a result of transient focal hemodynamic failure due to cardiomyopathy is extremely rare. Reduced cerebral perfusion can result in cerebral damage and our case highlights the fact that focal motor seizures including Jacksonian seizures should be recognised as a warning sign of low perfusion. It also illustrates that while Jacksonian seizures often have a benign prognosis, they can also be the manifestation of a more serious underlying condition that may require immediate treatment.
Key Learning Points
- Dilated cardiomyopathy is a well-documented side effect of anthracycline therap
- Jacksonian seizures progressively transmit through the primary motor cortex, causing sequential involvement of different muscle groups, corresponding to the distribution of the motor homunculus
- Jacksonian seizures have been well-documented to occur in association with decreased cerebral perfusion, and may be a manifestation of impaired cardiac function
1. Walsh GO. Jacksonian seizure arising from the contralateral hippocampus. Bull Los Angeles Neurol Soc. 1974;39:150–3. PMID: 4215528
2. Yeh ET, Bickford CL. Cardiovascular complications of cancer therapy: incidence, pathogenesis, diagnosis, and management. J Am Coll Cardiol. 2009 Jun 16;53(24):2231-47. DOI: 10.1016/j.jacc.2009.02.050
3. Iniesta I. John Hughlings Jackson and our understanding of the epilepsies 100 years on. Pract Neurol. 2011 Feb; 11(1):37-41. DOI: 10.1136/jnnp.2010.235192
4. Fisher CM. Concerning recurrent transient cerebral ischemic attacks. Can Med Assoc 1962; 86: 1091–9. PMCID: PMC1849196
5. Baquis GD, Pessin MS, Scott RM. Limb-shaking-a carotid TIA. Stroke 1985; 16: 444–8. DOI: 10.1161/01.STR.16.3.444
6. Fisch BJ, Tatemichi TK, Prohovnik I, Pedley TA, Mohr JP. Transient ischemic attacks resembling simple partial motor seizures. Neurology 1988; 38: 264.
7. Yanagihara T, Piepgras DG, Klass DW. Repetitive involuntary movement associated with episodic cerebral ischemia. Ann Neurol 1985; 18: 244–50. DOI: 10.1002/ana.410180212
8. Zaidat OO, Werz MA, Landis DM, Selman W. Orthostatic limb shaking from carotid hypoperfusion. Neurology 1999; 53: 650–1. DOI: 10.1212/WNL.53.3.650
9. Schulz UGR, Rothwell PM. Transient ischemic attacks mimicking focal motor seizures. Postgrad Med J 2002; 78: 246–7. DOI: 10.1136/pmj.78.918.246
10. Ali S, Khan MA, Khealani B. Limb-shaking transient ischemic attacks: case report and review of literature. BMC Neurol 2006; 6: 5. DOI: 10.1186/1471-2377-6-5
11. De Silva DA, Lee MP, Wong MC, et al. Limb-shaking transient ischemic attack with distal micro-emboli signals and impaired cerebrovascular reactivity using transcranial Doppler. Ann Acad Med Singapore 2008; 37: 619–20. PMID: 18695780